Search Results

You are looking at 1 - 1 of 1 items for

  • Author: P Katulanda x
  • Refine by Access: All content x
Clear All Modify Search
Open access

S D N De Silva, M Aravinthan, and P Katulanda

Summary

Long-term use of exogenous glucocorticoids leads to the suppression of the hypothalamic–pituitary–adrenal axis. Therefore, if the glucocorticoid is withdrawn abruptly, patients will develop adrenal insufficiency. Hypercalcaemia is a rare but well-known complication of adrenal insufficiency. However, hypercalcaemia is a rare presentation of glucocorticoid-induced adrenal insufficiency (GI-AI). A 62-year-old patient with a past history of diabetes mellitus, ischaemic heart disease, stroke, hypertension and dyslipidaemia presented with polyuria, loss of appetite, malaise and vomiting for a duration of 2 months. His ionized calcium level was high at 1.47 mmol/L. Intact parathyroid hormone was suppressed (4.3 pg/mL) and vitamin D was in the insufficient range (24.6 ng/mL). Extensive evaluation for solid organ or haematological malignancy including contrast-enhanced CT chest, abdomen, pelvis, multiple myeloma workup and multiple tumour markers were negative. His synacthan-stimulated cortisol was undetectable thus confirming adrenal insufficiency. His adrenocorticotrophic hormone level was 3.82 pg/mL (4.7–48.8) excluding primary adrenal insufficiency. His MRI brain and other pituitary hormones were normal. Further inquiry revealed that the patient had taken over-the-counter dexamethasone on a regular basis for allergic rhinitis for more than 2 years and had stopped 2 weeks prior to the onset of symptoms. Therefore, a diagnosis of GI-AI leading to hypercalcemia was made. The patient was resuscitated with intravenous fluids and replacement doses of oral hydrocortisone were started with a plan of prolonged tailing off to allow the endogenous adrenal function to recover. His calcium normalized and he made a complete recovery.

Learning points

  • Long-term use of glucocorticoids leads to the suppression of the hypothalamic–pituitary–adrenal axis.

  • If the glucocorticoid is withdrawn abruptly, patients will develop adrenal insufficiency which is known as glucocorticoid-induced adrenal insufficiency.

  • Adrenal insufficiency should be considered in the differential diagnosis of parathyroid hormone-independent hypercalcaemia.

  • A thorough clinical history is of paramount importance in arriving at the correct diagnosis.